Alert archive / Indiana / Beach Hazards Statements in 2018
Beach Hazards Statement 19, NWS Chicago, IL
NWS Chicago, IL issued this beach hazards statement at Sep 18, 2018, 8:39 AM CDT for Lake County, Porter County, Indiana; Lake County, Illinois. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Sep 18, 2018, 8:39 AM CDT (13:39 UTC)
- Expired
- Sep 18, 2018, 3:16 PM CDT
- In force
- 7 hr
- Issued by
- NWS Chicago, IL
Counties Lake County, IL, Lake County, IN, Porter County, IN
The radar
The Chicago radar (KLOT), 57 km from the middle of the area, began a volume at 13:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 1.7 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1702 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- -11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
477 WHUS43 KLOT 181339 CFWLOT LAKESHORE HAZARD MESSAGE National Weather Service Chicago IL 839 AM CDT Tue Sep 18 2018 ILZ006-014-INZ001-002-182100- /O.NEW.KLOT.BH.S.0019.180918T1339Z-180918T2100Z/ Lake IL-Cook-Lake IN-Porter- 839 AM CDT Tue Sep 18 2018 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON... The National Weather Service in Chicago has issued a Beach Hazards Statement...which is in effect until 4 PM CDT this afternoon. * LOCATION...Northern Illinois and northwest Indiana beaches. * HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED. * FORECAST WAVE HEIGHTS...3 to 6 feet. * STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life threatening waves and currents are expected at the beaches. People visiting the beaches should stay out of the water. Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in sandbars. Rip currents can sweep you into deeper water. Structural currents form along piers where longshore currents and wave action flow into the structure. Structural currents can sweep you into deeper water along the pier structure. Exposed beaches are more likely to experience the most significant wave and current impacts. Impacts at beaches with protective breakwalls or jetties will be subject to the orientation of structures as well as wind and wave direction. && $$ RC
1 follow-up statement
310 WHUS43 KLOT 182016 CFWLOT LAKESHORE HAZARD MESSAGE National Weather Service Chicago IL 316 PM CDT Tue Sep 18 2018 ILZ006-014-INZ001-002-182130- /O.CAN.KLOT.BH.S.0019.000000T0000Z-180918T2100Z/ Lake IL-Cook-Lake IN-Porter- 316 PM CDT Tue Sep 18 2018 ...BEACH HAZARDS STATEMENT IS CANCELLED... The National Weather Service in Chicago has cancelled the Beach Hazards Statement. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this beach hazards statement went out at Sep 18, 6:42 AM CDT, 1 hour 57 minutes earlier.
Area forecast discussion, Sep 18, 6:42 AM CDT, 1 hour 57 minutes before
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 642 AM CDT Tue Sep 18 2018 .SHORT TERM... 358 AM CDT Today and Tonight... A weak cold front was sagging into far northern IL early this morning, with a typical surge noted along the IL Lake Michigan shore. GOES IR satellite imagery and surface obs indicates some low cloud cover spreading into far northeast IL, along with a modestly breezy wind shift to the northeast. Front doesn't have much push to it otherwise, and thus is expected to continue to only slowly sag across the northern IL and northwest IN today. With a lack of strong cool advection behind the weak front, temps will remain well above average in most areas today, with highs expected to range from the low to mid 80s north, to around 90 again south of the I-80 corridor. Lake shore areas will likely be limited to the 70s, due to the onshore winds. With the front laying out across the area, some potential for isolated to scattered showers and thunderstorms will exist. Forcing is not particularly strong however, and therefore trying to detail timing and location is somewhat difficult. Regional radar mosaic depicts an MCS currently across parts of southern MN/western WI, and much of the high-res CAM guidance continues to depict this activity eventually reaching northern IL later this morning/midday, albeit in a decaying form. A low-amplitude short wave evident over South Dakota and northern Nebraska will approach the area this afternoon, which combined with weak convergence along the diffuse frontal boundary and the diurnal peak in heating/instability, will continue to present a scattered thunderstorm threat this afternoon. Focus for additional thunderstorm development then shifts back to our northwest tonight, on the nose of the low level jet axis across northern IA and MN. Some of this activity may slip into northwest/northern IL toward morning, thus have pops primarily north after midnight tonight. Ratzer && .LONG TERM... 343 AM CDT Wednesday through Monday... Stalled frontal boundary will continue to impact local weather through mid-week, with periods of scattered thunderstorm potential and a large north to south temperature gradient making for an active forecast period. Focus for thunderstorm development again looks to be from northern IA into MN early Wednesday, where the nose of a broad southwesterly low level jet will impinge on the elevated baroclinic zone north of the surface frontal boundary. High-res guidance at 12Z Wednesday depicts an ongoing MCS in this region, upstream of the forecast area, which propagates southeast along the baroclinic zone into northern IL during the morning. Convection is expected to weaken and decay as it slides to the east-southeast, though persistent southwest flow and moist advection atop the frontal zone will likely continue to support at least scattered shower/thunderstorm activity across especially northern parts of the forecast area during the day. Farther to the west, an upper level trough across the western CONUS begins to develop eastward across the Intermountain West and Rocky Mountain regions through Wednesday night. Associated mid-level height falls spread across the Plains, inducing surface low pressure to consolidate and lift toward mid-Missouri Valley Wednesday night. This lifts the stalled front north as a warm front across the cwa overnight, and develops stronger moisture transport into the region as the low level jet spreads into northern IL/southern WI. This maintains the threat of thunderstorms across the forecast area, especially north, overnight into Thursday morning, as the warm front continues to lift north. Some potential exists for locally heavy rainfall Wednesday night into Thursday morning from northeast IA into southern WI, on the nose of the low level jet and associated moisture advection/transport, and this will have to be monitored for close proximity to far northern IL. Upper level trough continues to lift across the Northern Plains and into the Upper Midwest on Thursday, with surface low pressure tracking north of the area across MN and WI. This will allow the warm front to lift north of the IL/WI border, with a very warm, moist and breezy warm sector spreading across the forecast area. Shower and thunderstorm coverage should be fairly sparse, if any, once the front lifts north of the area in the morning. While temperatures on Wednesday will likely be a range from low-mid 70s across far northern IL to the upper 80s closer to the front across the southern cwa, the entire area should warm up Thursday. Low level model thermal fields would support temperatures reaching the lower 90s in most areas. This will come close to or potentially reach or surpass record high temperatures Thursday afternoon. Low pressure continues to deepen as it lifts northeast across the northern Great Lakes Thursday night. The trailing cold front pushes southeast overnight, with an increase in shower and thunderstorm chances along and ahead of the front. The combination of 1500-2000 J/kg MLCAPE values in the warm sector late Thursday, and strong southwesterly flow aloft, suggests the potential for a few strong/severe storms late Thursday, with the greatest threat across the northwest parts of the forecast area where storms will arrive earlier with less diurnal cooling. SPC has included the LOT cwa in their Day 3 outlook, with a slight risk for far north/northwest IL. The cold front will continue to push southeast across the forecast area into Friday, with a few storms potentially lingering in the southeast through midday or early afternoon. Surface high pressure is then progged to build across the Upper Midwest and western Great Lakes region Friday night, with large height rises across the region in the wake of the departing upper trough. Guidance has come into better agreement in pushing the cold front well south of the forecast area, south of the Ohio River, overnight. Thus, cooler and drier weather arrives for the weekend, for the most part, with highs ranging from the 60s near Lake Michigan to the lower and middle 70s farther inland and south of the I-80 corridor. Overnight lows may dip into the 40s in a few of the typically cooler spots across far northern IL. The exception to the dry part of the weekend is the ECMWF, which while farther south than its previous runs, still brings the remnants of a tropical disturbance across downstate parts of IL/IN. Have maintained a low chance pop mainly Saturday night for areas south of the I-80 corridor for this, though the GFS and Canadian models maintain dry conditions. Surface high pressure over the Great Lakes eventually drifts off to the east on Monday, allowing the development of some weak return flow into the Mississippi Valley and a slight moderation in temps to start the new week. Ratzer && .CLIMATE... Record high temps could be jeopardy Thursday, here are the current records: Chicago 92 (2017) Rockford 92 (1920) && .AVIATION... For the 12Z TAFs... The main concerns continue to focus on timing the best chances for thunderstorms at the terminals. A deck of IFR CIGs has moved over portions of northern IL early this morning. This appears that it will be short lived, however, as outflow associated with thunderstorms in southern WI is now pushing south into the area. This outflow will likely help to scatter out this deck of low CIGs. Winds will also likely become briefly gusty up around 20 kt for a short period at the terminals following the passage of the boundary through 14z. I attempted to cover this threat with a tempo for gusty north winds. Thunderstorms look likely to impact RFD shortly after 12z through about 14z this morning as activity shifts over this area from the west. Farther east towards the Chicago area terminals, there remains a good amount of uncertainty on if any of these storms will hold together long enough to have an impact on them. If the current storms moving over northwestern IL do hold together they could reach ORD by around 14z this morning. We will continue to monitor and amend the TAF it needed. Another round of showers and thunderstorms remains possible this afternoon after 20z at the Chicago area terminals, and slightly earlier at KRFD. For this period, we have the mention of a VCTS. Another upper level disturbance to our northwest over western IA and southwest MI is expected to shift to the east-southeast through the day and thunderstorm activity associated with this disturbance could impact the area later this afternoon. Confidence on this afternoon activity is low to medium at this time. Following this afternoon activity it appears that the threat of additional showers and storms going into tonight will remain rather low across the area, with the better focus likely to our north-northwest. However, some of the storms to our northwest tonight could try to work there way southeast into our area by early Wednesday morning. So the morning period will need to be monitored for the possibly of another round of storms. KJB && .MARINE... 302 AM CDT A rather active period of weather is expected on the lake for most of the week. A cold front is currently shifting down the southern third of the lake early this morning. Winds north of this front are northerly in the 10 to 20 kt range, though a brief period of stronger winds up around 25 kt is likely with the frontal passage. This front will stall out south of the lake today, so northerly winds of 10 to 20 kt are likely to continue over the lake through the day. The winds are then expected to veer from a northeasterly direction tonight into Wednesday to the south-southeast by late Wednesday night. This is expected to occur in response to an area of low pressure taking shape over the Plains. The low is expected to track northward over the Upper Great Lakes by late Thursday. As it does so, the frontal boundary settling just south of the lake today will move back northward over the lake as a warm front into Thursday. In the wake of this warm front, southerly winds are likely to increase significantly later Thursday into Thursday night as the surface gradient tightens in advance of the approaching surface low. Currently in appears that south- southwester gales to 35 kt will be possible, especially over the northern end of the lake Thursday night. However, there is some uncertainty in how high the winds may get on the lake due to the fact that a rather warm airmass will be moving over the lake. Winds only a couple hundred feet off the water are forecast to increase up to 40-45 kt, so this will have to be monitored closely. Expect the winds to shift back to the northwest late Friday as another cold front shifts over the lake. Wind speeds will likely remain elevated with this northerly wind shift Friday night, but surface high pressure looks to set up over the lake this weekend, so wind speeds are likely to abate for a period over the weekend. KJB && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE) FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT: WWW.FACEBOOK.COM/NWSCHICAGO WWW.TWITTER.COM/NWSCHICAGO WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Sep 18, 4:20 AM CDT, 4 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Chicago/Romeoville IL 420 AM CDT Tue Sep 18 2018 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 190930- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-DeKalb-Kane-DuPage-Cook- La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford- Lake IN-Porter-Newton-Jasper-Benton- 420 AM CDT Tue Sep 18 2018 /520 AM EDT Tue Sep 18 2018/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...Today and Tonight. Weather hazards expected... Limited Thunderstorm Risk. DISCUSSION... A weak cold front will settle across the area today. Isolated to scattered thunderstorms are possible along and close to the front especially from late morning into this afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wednesday... Limited Flooding Risk. Elevated Thunderstorm Risk. Thursday... Elevated Severe Thunderstorm Risk. Limited Excessive Heat Risk. Friday through Sunday... Limited Thunderstorm Risk. DISCUSSION: There will be periodic chances of thunderstorms Wednesday into early Thursday, and again Thursday night into Friday. A few storms could be strong to severe Thursday night, with damaging winds expected to be the primary severe weather threat. Locally heavy rainfall is also possible with storms Wednesday and Wednesday night, especially over far northern Illinois. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. GENERAL STORM MOTION OF THE DAY: Moving toward the east southeast at 20 mph. LMZ740>745-190930- Winthrop Harbor to Wilmette Harbor- Wilmette Harbor to Northerly Island- Northerly Island to Calumet Harbor-Calumet Harbor to Gary- Gary to Burns Harbor-Burns Harbor to Michigan City- 420 AM CDT Tue Sep 18 2018 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Today and Tonight. Weather hazards expected... Limited Thunderstorm Risk. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wednesday... Elevated Thunderstorm Risk. Thursday... Hazardous conditions for small craft are likely. Limited Severe Thunderstorm Risk. Friday... Hazardous conditions for small craft are likely. Limited Thunderstorm Risk. Saturday... Limited Thunderstorm Risk. LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-190930- Lake Michigan from Michigan City IN to St. Joseph MI 5 NM offshore to Mid Lake- Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and north of a line from Charlevoix MI to South Fox Island 5 NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to Mid Lake- Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI- Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5 NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5 NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM offshore to Mid Lake- Lake Michigan Holland to Whitehall MI 5 nm off shore to mid- line of lake- Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid Lake- Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to Mid Lake- 420 AM CDT Tue Sep 18 2018 This Hazardous Weather Outlook is for portions of the open waters of Lake Michigan. .DAY ONE...Today and Tonight. Weather hazards expected... Limited Thunderstorm Risk. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wednesday... Significant Thunderstorm Risk. Thursday... Elevated Severe Thunderstorm Risk. Friday and Saturday... Limited Thunderstorm Risk. Monday... Limited Thunderstorm Risk. Ratzer Visit us at http://weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 8:29 AM CDT | Small Craft Advisory | LOT | 7 hr |
Nearby
Beach Hazards Statements in Indiana, 2018Beach Hazards Statements in Illinois, 2018Every beach hazards statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.